September 7, 2016
Len Horovitz, MD, Pulmonologist, Lenox Hill Hospital
LONDON -- Early life exposure to antibiotics was associated with an increased risk for both hay fever and eczema later in life in a pooled analysis reported here that included more than half a million people.
Findings from the analysis of 32 observational studies indicated that antibiotic use during the first 2 years of life increased allergy risk during adulthood in a dose-dependent manner.
The findings were reported Tuesday by researcher Fariba Ahmadizar, PharmD, from Utrecht University, the Netherlands, at European Respiratory Society International Congress 2016.
Ahmadizar noted that several previous studies have found a link between early life exposure to antibiotics and an increased risk for developing allergies later in life, but the research has been inconsistent.
The investigators searched PubMed and Web of Science databases for observational studies published from January 1966 through mid-November 2015 examining possible associations between antibiotic use during the first 2 years of life and the risk of eczema and hay fever later.
Overall pooled estimates of the odds ratios were obtained using fixed-effects models.
The search yielded 22 studies covering a total of 394,517 people with respect to atopic dermatitis, and 22 that examined hay fever risk with a total of 256,609 people. Twelve studies of the studies had data on both conditions.
Among the study findings:
Summary odds ratios for risk of eczema were 1.24 (95% CI 1.09 to 1.41; I2=60.0%) in the meta-analyses of cohort studies; 1.41 (95% CI 1.33 to 1.49; I2=0.0%) in cross sectional studies, and 1.15 (95% CI 1.01 to 1.42; I2=79.5%) in case control studies.
Summary ORs for risk of hay fever were 1.18 (95% CI 1.01 to 1.37; I2=74.3%) in the cohort studies; 1.56 (95% CI 1.29 to 1.90; I2=63.6%) in cross sectional studies, and 1.14 (95% CI 1.04 to 1.26; I2=64.8%) in the case control studies.
In subgroup analyses, there was no statistically significant effect of patient age at both time of antibiotic use and time of allergy diagnosis on these associations. The association was stronger for both eczema and hay fever when patients had been treated with two or more courses, compared with one course of antibiotics.
Antibiotics are believed to have immunomodulatory properties, and the researchers suggested that the disruption of microorganisms in the gut associated with antibiotic use may explain the observed association.
Len Horovitz, MD, who is an attending pulmonary specialist at Lenox Hill Hospital in New York City, told MedPage Today that while there may be a link between early antibiotic use and increased allergy risk, the preliminary findings need to be replicated and a clear mechanism identified.
"Overuse of antibiotics is a common problem that has led to the development of 'superbugs' and other issues," he said. "I'm not sure that I understand the link between antibiotics and hay fever and eczema, and other autoimmune diseases, but there could be one."